Wyoming, 2009

High Wind in Wyoming, January 19, 2009

January 19, 2009 · NWS CYS · 2 events in 2 counties and zones

A few strong wind gusts were recorded over parts of far southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few strong wind gusts were recorded over parts of far southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 4:53 AM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 19, 4:53 AM MST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
453 AM MST MON JAN 19 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
UPPER HIGH CENTER OVER NORTHERN ID WILL DRIFT SSE...EVENTUALLY
WEAKENING OVER EASTERN UT TUESDAY AFTERNOON/NIGHT.  SATELLITE
LOOP SHOWS VERY FEW CLOUDS LEFT EARLY THIS MORNING...AND WILL
KEEP SKIES MOSTLY CLEAR AS UPPER RIDGE TO THE WEST INCHES CLOSER
TO OUR CWA THROUGH TUESDAY NIGHT.  STRONG NORTH FLOW ALOFT WILL
PERSIST TODAY AND TONIGHT OVER MUCH OF THE CWA BEFORE IT FINALLY
DECREASES AND BECOMES NNW TUESDAY.  ANOTHER WINDY DAY ON TAP EAST
OF THE MOUNTAINS TODAY...WITH THE DAILY WIND ADVISORY IN ORDER
AGAIN FOR THE WESTERN NEBRASKA PANHANDLE.  MODELS ARE SHOWING 850
MILLIBAR WINDS MORE LIKE 40-45 KNOTS FOR THAT AREA TODAY DOWN FROM
55-60 KNOTS ON SUNDAY.  SO...HOPEFULLY WARNING CRITERIA WILL NOT
QUITE BE REACHED EVEN THOUGH ONE OR TWO SPOTS ARE CURRENTLY STILL
GUSTING NEAR 50 MPH.  A WEAK BACKDOOR COLD FRONT IS HINTED AT BY
MODELS OVER EASTERN CWA THIS AFTERNOON WHICH WILL TURN SURFACE WINDS
FROM NW TO NORTH AND CAUSE THEM TO DECREASE SOME.  AS UPPER RIDGE
GETS CLOSER TO OUR CWA TUESDAY...MUCH LESS WIND AND WARMER TEMPS
ARE EXPECTED AND SKIES WILL REMAIN MOSTLY CLEAR.

.LONG TERM...WED THROUGH SUNDAY...
AN UPPER RIDGE OVER THE AREA WILL CONTINUE LOSING AMPLITUDE WED INTO
WED NIGHT. ECMWF AND GFS STILL HAVE DIVERGENT SOLUTIONS FROM ABOUT
THU ONWARD. FLOW ALOFT WILL FLATTEN OUT THU THEN VEER TO
NORTHWESTERLY FRI. UPPER FLOW WILL THEN BACK GRADUALLY SATURDAY AND
SUNDAY...BECOMING SOUTHWESTERLY BY SUN AFTERNOON. A SURFACE BASED
DOWNSLOPE GRADIENT WILL CONTINUE WED WITH DRY AND MILD CONDITIONS IN
ADDITION TO AREAS OF BRISK WINDS. A COLD FRONT WILL MOVE THROUGH THE
AREA THU AND WILL USHER IN COOLER CONDITIONS ALONG WITH A CHANCE OF
LIGHT SNOW OVER WESTERN PORTIONS OF THE FORECAST AREA. COLD AIR
ADVECTION WILL CONTINUE FRI WITH A CHANCE OF LIGHT SNOW OVER THE
ENTIRE FORECAST AREA. SAT WILL HAVE TEMPS AT OR SLIGHTLY BELOW
NORMAL WITH SURFACE BASED UPSLOPE FLOW PRODUCING A CONTINUED CHANCE
OF LIGHT SNOW OVER THE AREA. SUN WILL HAVE APPROXIMATELY SEASONAL
TEMPS WITH ENOUGH MOISTURE AND LIFT PRESENT TO WARRANT A CONTINUED
CHANCE OF LIGHT SNOW.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.  STRONG NW
SURFACE WINDS WILL STILL CAUSE SOME TURBULENT AREAS EAST OF THE
MOUNTAINS TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 4 PM MONDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

J(LH,R)
Hazardous weather outlook, Jan 19, 5:21 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
521 AM MST MON JAN 19 2009

WYZ059>070-201230-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
521 AM MST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-201230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
521 AM MST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. NORTHWEST
WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH UNTIL
LATE AFTERNOON. AFTER THAT TIME...WINDS WILL DECREASE TO 15 TO 30
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 19, 7:07 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 AM MST MON JAN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
01/18/2009  M60 MPH          LARAMIE            WY   ASOS

0506 PM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M63 MPH          DAWES              NE   DEPT OF HIGHWAYS

0647 PM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M60 MPH          DAWES              NE   DEPT OF HIGHWAYS

&&

JLH
Local storm report, Jan 19, 9:57 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
957 AM MST MON JAN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/19/2009  M61 MPH          DAWES              NE   DEPT OF HIGHWAYS

            SUST 41 MPH

0926 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/19/2009  M60 MPH          DAWES              NE   DEPT OF HIGHWAYS

            SUST 43 TO 45 MPH

0931 AM     NON-TSTM WND GST 3 E WILD HORSE BUTTE    42.26N 102.78W
01/19/2009  M59 MPH          BOX BUTTE          NE   DEPT OF HIGHWAYS

            SUST 45 MPH

0904 AM     NON-TSTM WND GST DALTON                  41.41N 102.97W
01/19/2009  M65 MPH          CHEYENNE           NE   DEPT OF HIGHWAYS

            SUST 42 TO 47 MPH

&&

Event by event

2 high wind. Local standard time, as filed.

High Wind, Pine Bluffs

When
January 19, 11:21 AM MST to 12:30 PM MST
Where
Pine Bluffs forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways

Peak wind gust was recorded near Pine Bluffs, WY.

High Wind, Cheyenne Foothills

When
January 19, 11:40 AM MST to 12:40 PM MST
Where
Cheyenne Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Peak wind gust was recorded at the Cheyenne airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142392, 142389.